The Influence of Tall Man Lettering on Drug Name Confusion
- 316 Downloads
Background: Medication errors commonly involve confusion between drugs with similar names. One possible method of reducing error is to emphasize differences between the names using ‘Tall Man’ (uppercase) letters (e.g. cef-TAZidime vs cefUROxime). Previous studies investigating this issue have been conducted mainly on university students, and results have been mixed.
Objective: To investigate the influence of Tall Man lettering on drug name confusion in other key participant groups.
Study Design: Two separate experiments were conducted. In Experiment 1 (conducted at the University of Glasgow, Scotland, between January 2008 and May 2008), younger and older adults performed a same/different judgement task. In Experiment 2 (conducted at various sites in England between December 2008 and February 2009), healthcare practitioners performed a task based on electronic prescribing.
Results: In Experiment 1, both younger and older adults made fewer name confusion errors when names contained Tall Man letters. Response times suggested that Tall Man lettering drew participants’ attention to those letters, but that readers did not solely rely on these letters in making their response. In Experiment 2, healthcare practitioners made fewer name confusion errors when the names contained Tall Man letters.
Conclusions: Overall, results showed that Tall Man lettering reduced drug name confusion errors in a series of laboratory-based tasks, in both younger and older adults, and healthcare practitioners. Thus, the current findings offer some support for the use of Tall Man letters as a possible systems change that could be made by both pharmacies and manufacturers in an effort to reduce error caused by drug name confusion.
KeywordsNational Health Service Simple Main Effect Chlorpropamide Healthcare Practitioner Natural Case
No funding was received for the conduct of Experiment 1. Experiment 2 was supported by funding from the UK NHS Connecting for Health initiative. The funding organization specified the issue to be investigated and advised on drug names that are often involved in error, but were otherwise not involved in the conduct of the study, interpretation of results or preparation of the manuscript. David Gerrett received consultancy remuneration to undertake specific tasks for this research. He continues to collaborate with the research team and is now working with the National Patient Safety Agency, which has an interest in furthering knowledge in this area. All other authors have no potential conflicts of interest to declare that are directly relevant to the content of this study.
- 3.NHS Business Services Authority. Update on growth in prescription volume and cost in the year to June 2009 [online]. Available from URL: http://www.nhsbsa.nhs.uk/PrescriptionServices/Documents/Volume_and_cost_year_to_June_2009.pdf [Accessed 2009 Oct 31]
- 4.National Pharmacy Association. Similar names [online]. Available from URL: http://www.npa.co.uk/ [Accessed 2009 Apr 20]
- 6.Cohen MR, editor. Medication errors. Washington, DC: American Pharmaceutical Association, 1999Google Scholar
- 7.FDA. Name differentiation project [online]. Available from URL: http://www.fda.gov/Drugs/DrugSafety/MedicationErrors/ucm164587.htm [Accessed 2009 Jun 27]
- 8.ISMP. FDA and ISMP lists of look-alike drug name sets with recommended Tall Man letters [online]. Available from URL: http://www.ismp.org/tools/tallmanletters.pdf [Accessed 2009 Jun 27]
- 13.Ferrini A, Ferrini R. Health in the later tears. 3rd ed. Boston (MA): McGraw Hill, 2000Google Scholar
- 23.Price JM. The use of focus cues in healthy aging [dissertation]. Glasgow: the University of Glasgow, 2008Google Scholar
- 24.The British Psychological Society Code of Ethics and Conduct [online]. Available from URL: http://www.bps.org.uk/the-society/code-of-conduct/code-of-conduct_home.cfm [Accessed 2010 Jun 6]
- 25.Nelson H. National Adult Reading Test (NART). 2nd ed. Berkshire: NFER-Nelson, 1982Google Scholar
- 26.National Patient Safety Agency. Improving reporting and learning from medication incidents. London: National Patient Safety Agency, 2009 SepGoogle Scholar
- 29.Léger L, Rouet J-F, Ros C, et al. Impact of the visual appearance of words on visual search within word lists [poster]. Presented at the 49th Annual Meeting of the Psychonomic Society; 2008 Nov 13–16; Chicago (IL)Google Scholar
- 30.Reilly S, Grasha AF, Schafer J. Workload, error detection, and experienced stress in a simulated pharmacy verification task. Percept Mot Skills 2002; 95: 27–46Google Scholar
- 34.ISMP. Use of Tall Man letters is gaining wide acceptance [online]. Available from URL: http://www.ismp.org/newsletters/acutecare/articles/20080731.asp [Accessed 2009 Jun 27]
- 35.Gerrett D, Gale AG, Darker IT, et al. The use of Tall Man lettering to minimise selection errors of medicine names in computer prescribing and dispensing systems. Report to the UK National Health Service Connecting for Health Initiative. Leeds: National Health Service, 2009. Report no.: ER-07-0612Google Scholar
- 36.Day RS. Solving drug name confusions can create new problems [poster]. Presented at the 50th Annual Meeting of the Psychonomic Society; 2009 Nov 19–22; Boston (MA)Google Scholar